Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

In England and Wales, what does it mean if a child under 16 is "Gillick competent"?

  1. ATheir parents must always make every decision for them
  2. BThey have enough understanding to consent to a particular treatment themselves
  3. CThey are old enough to vote and drive
  4. DThey can refuse all treatment, whatever the risk, until they reach the age of 18
2.Nursing fundamentalsHard

Which nursing diagnosis is written in the problem–aetiology–signs (PES) format?

  1. AImpaired skin integrity related to immobility, as shown by a sacral wound
  2. BPneumonia related to a bacterial infection in the right lung
  3. CPain related to pain, as shown by the patient saying that it hurts a lot
  4. DTurn the patient every two hours to protect the skin
3.Clinical nursingMedium

A patient with dysphagia after a stroke has been cleared for a modified diet. How should they be positioned for meals?

  1. ALying on their side with the knees bent
  2. BSemi-reclined at about 20 degrees, with the head supported on pillows
  3. CLying flat on their back with the head turned to one side
  4. DSitting fully upright, and staying upright for a time after eating
4.Clinical nursingHard

A patient with stress incontinence is taught self-care. Which statement shows a need for further teaching?

  1. A"I'll do my pelvic floor exercises every day."
  2. B"I'll cut down on caffeine."
  3. C"I'll try to lose some weight if I can."
  4. D"I'll drink as little as possible so I don't leak."
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 29 mmHg (3.9 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 29 mmHg (3.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 95, HCO₃⁻ 20 mmol/L and albumin 26 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 134 mmol/LCl⁻ 95 mmol/LHCO₃⁻ 20 mmol/Lalbumin 26 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks occasionally; mobility: very limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: impaired; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water80 mL/hevery 4 h82 kg · 35 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). An 82 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 80 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

82 kg35 mL/kg/day76%80 mL/h · 18 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 20%1200 mLamino acids 6%1200 mL51 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 51 kg adult receives 1200 mL of parenteral nutrition containing 20% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

51 kg1200 mLdextrose 20%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 3:1 conductionnormal sinus rhythmatrial flutter, 4:1 conductionatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 3:1 conduction
  2. 2normal sinus rhythm
  3. 3atrial flutter, 4:1 conduction
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationsecond-degree AV block type I (Wenckebach)second-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will keep the tablets in their original dark container.”
  2. B“I will swallow the tablet with a glass of water.”
  3. C“I will sit down before I take a tablet.”
  4. D“I may get a headache after taking a tablet.”
14.Prioritization & delegationHard

The charge nurse overhears four instructions from an RN to a nursing assistant. Which one needs to be corrected?

  1. A“Help him wash and change, and tell me at once if you see any red or broken skin.”
  2. B“Check his glucose before lunch and tell me the number straight away.”
  3. C“Walk him to the bathroom and back, and stay with him the whole time.”
  4. D“Check his glucose and give the insulin according to the sliding scale.”
15.Infection control & patient safetyMedium

Which assessment is most important while a patient is in wrist restraints?

  1. ACirculation, sensation and skin beyond the restraint
  2. BThe patient’s hearing in both ears with a watch test
  3. CThe patient’s food and drink preferences for the day
  4. DThe patient’s height and weight
16.Infection control & patient safetyHard

A patient’s blood splashes onto a nurse’s forearm. The skin is intact. What is the correct response?

  1. AScrub the area with undiluted bleach
  2. BDo nothing, because intact skin cannot be contaminated
  3. CWash the area with soap and water, then follow the reporting policy
  4. DStart HIV post-exposure prophylaxis right away, before any other step is taken
17.Lab values & electrolytesMedium

A patient with chest pain that started one hour ago has a normal first troponin. What is the correct interpretation?

  1. AInfarction is not ruled out; troponin is repeated per protocol
  2. BTroponin is not useful in patients with chest pain
  3. CInfarction is ruled out, so no further troponin tests are needed
  4. DThe patient can be discharged home straight away
18.Lab values & electrolytesHard

Four laboratory results arrive. Which one should the nurse act on first?

  1. AHemoglobin 11.8 g/dL (118 g/L) in a patient with chronic kidney disease
  2. BGlucose 140 mg/dL (7.8 mmol/L) after a meal in a patient with diabetes
  3. CPotassium 6.6 mEq/L in a patient with CKD who has new muscle weakness
  4. DSodium 137 mEq/L in a patient admitted with pneumonia yesterday

3Solutions

1.Nursing fundamentals

Answer: B · They have enough understanding to consent to a particular treatment themselves

Why this is the answer

A Gillick-competent young person under 16 has enough maturity and understanding to consent to a specific treatment. Competence is judged for each decision.

Answer

B · They have enough understanding to consent to a particular treatment themselves
2.Nursing fundamentals

Answer: A · Impaired skin integrity related to immobility, as shown by a sacral wound

Why this is the answer

A PES statement gives the nursing problem, the related cause and the defining signs. Pneumonia is a medical diagnosis, turning is an intervention, and a cause cannot repeat the problem.

Answer

A · Impaired skin integrity related to immobility, as shown by a sacral wound
3.Clinical nursing

Answer: D · Sitting fully upright, and staying upright for a time after eating

Why this is the answer

Sitting upright during and after meals reduces the risk of aspiration. The patient should also be supervised and given the consistency recommended by the speech and language therapist.

Answer

D · Sitting fully upright, and staying upright for a time after eating
4.Clinical nursing

Answer: D · "I'll drink as little as possible so I don't leak."

Why this is the answer

Restricting fluids concentrates urine, irritates the bladder and risks dehydration and infection. Pelvic floor exercises, weight loss and reducing caffeine are recommended measures.

Answer

D · "I'll drink as little as possible so I don't leak."
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 21.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|29 − 40| = 11 mmHg → 1.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.1 = 21.8 mmol/L

Answer

HCO₃⁻ = 21.8 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 22.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (95 + 20) = 19

Correction for albumin

19 + 0.25·(40 − 26) = 22.5 mmol/L

Answer

AGc = 22.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 1 + 3 + 3 + 2 + 3 + 2 = 14

Answer

B = 14
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 0 + 20 + 15 = 90

Risk level

90 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: V = 296 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·82 = 2870 mL/day

Free water from the formula

80·18 = 1440 mL
1440·0.76 = 1094 mL

Water still needed

2870 − 1094 = 1776 mL/day

Volume per flush

24/4 = 6 flushes
V = 1776/6 = 295.9 ≈ 296 mL

Answer

V = 296 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 4.36 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

20·1200/100 = 240 g = 240 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 240 000/(51·1080) = 4.357 ≈ 4.36 mg/kg/min

Answer

GIR = 4.36 mg/kg/min
11.ECG rhythm strip interpretation

Answer: atrial flutter, 4:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: none; regular sawtooth flutter waves every 0.24 s (250 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 4:1 conduction

Answer

atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: B · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

B · “I will swallow the tablet with a glass of water.”
14.Prioritization & delegation

Answer: D · “Check his glucose and give the insulin according to the sliding scale.”

Why this is the answer

Giving insulin is medication administration and needs a licensed nurse. Measuring glucose, hygiene and supervised walking are suitable tasks with clear reporting instructions.

Answer

D · “Check his glucose and give the insulin according to the sliding scale.”
15.Infection control & patient safety

Answer: A · Circulation, sensation and skin beyond the restraint

Why this is the answer

Restrained patients are checked often for circulation, sensation, skin condition, comfort, fluids and toileting, and the restraint is released at regular intervals for movement according to policy.

Answer

A · Circulation, sensation and skin beyond the restraint
16.Infection control & patient safety

Answer: C · Wash the area with soap and water, then follow the reporting policy

Why this is the answer

Blood on intact skin carries very little risk of bloodborne infection, but it is still washed off promptly and handled according to policy. Bleach damages skin, and prophylaxis is for higher-risk exposures.

Answer

C · Wash the area with soap and water, then follow the reporting policy
17.Lab values & electrolytes

Answer: A · Infarction is not ruled out; troponin is repeated per protocol

Why this is the answer

Troponin may still be normal early after the onset of symptoms. Serial measurements, together with the ECG and the symptoms, are needed to rule infarction in or out. Many protocols repeat high-sensitivity troponin after 1–3 hours.Checked against: Troponin Test · MedlinePlus (NIH) (2023)

Answer

A · Infarction is not ruled out; troponin is repeated per protocol
18.Lab values & electrolytes

Answer: C · Potassium 6.6 mEq/L in a patient with CKD who has new muscle weakness

Why this is the answer

A potassium of 6.6 mEq/L with weakness can cause life-threatening arrhythmias. The nurse arranges cardiac monitoring and informs the provider at once. Mild anemia in CKD and a mildly raised glucose after a meal are expected; the sodium is normal.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

C · Potassium 6.6 mEq/L in a patient with CKD who has new muscle weakness

ExamProblems · examproblems.com/courses/nursing-fundamentals